Medical Questions > Conditions and Diseases > Heart Disease and Heart Attack Forum

Why do antidepressants & stimulants cause cardiac side effec

User Profile
My psychiatrist has tried about 15 antidepressants & stimulants for ADD with mixed results. They all cause hypertension, arrhythmia, tachycardia, palpitations & chest pains.

I have mild hypertension anyway. I have always had a problem with arrhythmia, etc., worse whenever I had a respiratory infection.

I’ve had mild hypertension for 15 years. 5 years ago my family doctor prescribed Metoprolol 100 mg & Spironolactone/HCTZ 25/25. This controlled the hypertension & also reduced the side effects of the ADD medication.

I just had a stress test--no problems. I currently take 200 mg of Provigil. Metoprolol was increased to 200mg to reduce side effects. This lowered BP to 115/75. So, more Metoprolol reduced my BP a bit too much, but didn’t reduce the side effects enough.

Is there an ADD med without cardiac side effects? A better med for the side effects? Is this safe? Will the meds cause a problem with exercise (running)? Why am I so sensitive to these cardiac problems anyway?


Did you find this post helpful?
|

User Profile
replied May 21st, 2007
Heart Disease & Heart Attack Answer A2744
You wrote:


"Current medical status: I have taken several antidepressants and stimulants for ADD with mixed results. They all cause cardiac side effects: hypertension, arrhythmia, tachycardia, palpitations and chest pains. I take hypertension medicine to reduce the side effects, but it does not eliminate them.

Current medical treatment: Provigil 200mg, Metoprolol 200 mg, Spironolactone/HCTZ 25/25"



There are 2 main categories of drugs used for treating Attention Deficit hyperactivity disorder (ADHD):
I. FDA-approved medicines for treating ADHD, and
II. FDA-primary not approved (off-label) medicines for treating ADHD.
The FDA approves the following medications for treating ADHD; these are their generic names:
1. Dextroamphetamine
2. Levoamphetamine
3. Dextromethamphetamine
4. Dextrothreomethylphenidate
5. Levothreomethylphenidate
6. Atomoxetine
Of the FDA-approved medications used to treat ADHD, only Atomoxetine (Strattera, Attentin) reports no data or proof that the medication causes high blood pressure and tachycardia as a side effect. Nonetheless, Atomoxetine does have other side effects.
The second category of drugs contains medicines that can be used for treating ADHD but treating ADHD is not their primary indication according to the FDA. In this category the following can be found:
1. Amantadine-primary known as an anti-viral drug and dopamine-agonist;
2. Amineptine-tricyclic antidepressant drug;
3. Benzphetamine-psychostimulant;
4. Bupropion-antidepressant drug;
5. Clonidine-primary developed as a drug for treating high blood pressure;
6. Modafinil-primary used for treating narcolepsy. This is the drug you are taking now (Provigil);
7. Selegiline-antidepressant
Of these medications, there is no high blood pressure data for Amantadine, Amineptine and Clonidine (except when a person comes off the drug suddenly).
In general, no medication exists without a side effect. You can adapt to live with your disease and side effects from the medications you take because in your case cardiac problems do not seem too heavy and are neutralized by the Metoprolol and Spirinolactone. Nonetheless, you can continue to work with your doctors to identify the best medications possible and to, under supervision, request necessary changes to your treatment plan.



|
Did you find this post helpful?
This question has been answered by the doctor. This topic is now open for public discussion, however no comments below this point will be answered by a doctor.
Must Read
What happens during a heart attack? Get heart attack facts here....
What causes a heart attack? Are women more likely than men to have a heart attack? We review the risk factors and causes of heart attack here....
Can you identify early signs and symptoms of a heart attack? Are women heart attack symptoms different than men? Click here to learn when to seek help....
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Heart Disease and Heart Attack , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.